South Carolina, 2016

Rip Current in South Carolina, July 3, 2016

July 3, 2016 · NWS ILM · 1 event in 1 county or zone

Multiple rescues at Myrtle Beach were a result of rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Multiple rescues at Myrtle Beach were a result of rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 2:24 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 3, 2:24 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 PM EDT SUN JUL 3 2016

.SYNOPSIS...
Summertime heat and humidity will continue to build making it
increasingly uncomfortable this week. The high heat will help
generate some strong thunderstorms this afternoon and into
tonight. The Bermuda High will strengthen across the eastern
Carolinas this week as a weak cold front meanders to our north
early in the week before dissipating.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...The heat will continue into the late
afternoon as thunderstorms blossom across portions of the area.

Strong heating has allowed thunderstorms to develop along synoptic
front to our N as well as along trough to our W. Along the
seabreeze, showers have been isolated. We expect the afternoon
will be active as thunderstorms expand across the area and persist
into tonight.

Instability will be high with mixed layer CAPE values on the
order of 2000 to 2500 J/kg and upwards of 3000 J/kg. The mid-
levels have cooled ever so slightly while the low-level inverted-v
profile is very pronounced. Precipitable water values are about
as high as they get, 2.25/2.3 inches, and so there is plenty of
moisture and energy to tap and there are several low-level
mechanisms to provide sufficient lift.

The main risk with these thunderstorms, given the sluggish storm
motions, will be minor flooding and this will be especially true
across our NW zones where torrential rainfall did occur last eve.
Also, prolific lightning should accompany thunderstorms and it is
a holiday weekend with many outdoors. The risk for strong to
possibly damaging winds is possible in the deepest and most
persistent cells given soundings and heavy precipitation loading.
Finally, since mid-level temps have cooled ever so slightly and
wet bulb zero heights have come down a notch, the risk for at
least some hail is not as low as in recent days.

Given this information, we will keep POPS in high chance or
likely category across a good portion of the area with the risk
continuing into tonight...and well into the night in some
locations. Several hazards remain in the gridded forecast and thus
the ZFP and the HWO.

The heat is also a concern and the first Heat Advisory of the
season has verified across South Carolina and in fact a few spots
even in North Carolina reached 105 or so for a time. The Heat
Advisory is valid til 6 pm. Warm and muggy tonight with lows in
the mid and upper 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Strengthening Bermuda ridge will keep it
uncomfortable across the eastern Carolinas this period. Weak front
to our N will meander and should move further northward with time.
A Heat Advisory has been issued for Monday. The heat index should
reach 105 or higher, but not exceed 110 for at least a couple of
hours Mon afternoon. Highs will be in the mid 90s. Even the
beaches will reach near 90 or the lower 90s. Dewpoints will be in
the mid and upper 70s, even during peak heating. The heat and
humidity will not relent any on Tue and we expect another heat
advisory will be required that day. Nights will be warm and
muggy, with lows in the upper 70s to 80 degrees.

As far as thunderstorms are concerned, they will remain in the
forecast and the triggers will be similar to the last few days,
but perhaps more isolated to scattered as the Bermuda ridge will
have a greater influence. Still given the very strong heating,
and resulting growing instability, some thunderstorms should
develop along the seabreeze and Piedmont trough as well as any
residual outflow boundaries. Mitigating factors for more
widespread thunderstorm coverage should be a deep westerly flow,
lower precipitable water values and a significant capping
inversion. Pronounced inverted-v soundings will again support
strong gusty winds with any stronger cells. Will have higher pops
Mon than on Tue, and expect most of the activity that does occur,
during the afternoon through early eve.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM Sunday...The extended looks hot with southwest to
west flow and increasing H85 temperatures through the end of the
week. As a result, expect highs in the mid to upper 90s across the
forecast area. These temperatures are a couple categories above
normal and many areas could get close to Heat Advisory thresholds
each afternoon. Although the guidance trends toward lower pops
Fri-Sat think each day/evening will have the potential for
scattered convection given weakness in the height field persisting
aloft.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Several sfc features will provide the initiation of
convection as well as sustaining it into the mid to late evening.
A stalled sfc front oriented east to west across central NC, a
central NC and SC trof axis likely from differential heating, the
sea breeze and finally collisions of outflow boundaries. Have
tried to highlight tempo thunder groups for the best times to
observe convection across the various terminals. With the sea
breeze pushing inland and attm just enhanced cu along it, the
coastal terms may not observe much convection this aftn. However,
they may see activity during the evening when better organized
convection inland progresses to the ene. The convective activity
to be more organized and stronger than Sat and as a result have
included tstrm winds of vrb20g40kt. With PWs 2+ inches, a direct
hit from one of these tstorms will bring down vsby to less than
1sm at times in heavy rain. Look for the activity to finally
dissipate or move NE of the FA by midnight tonight. For July 4th
daytime, tstorm activity to commence around noon for the coastal
terms and thus identified with a PROB30 group.

Winds will mainly run sw at 5 to 10 kt inland and ssw around
15 kt with gusts up to 19 kt at the coast this aftn thru this
evening. Models are trying to push the stalled frontal boundary
southward tonight but may be a reflection of the outflows from the
days/evenings convection. Will try to work this across the inland
terminals. During the pre-dawn hrs, winds will veer to the sw-wsw
at 5 kt or less. Fog and low ceilings are again possible overnight
but too early to commit to IFR/LIFR dominate conditions.

EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day. Possible brief MVFR/IFR from
fog or low ceilings each morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...Will initialize with a Small Craft Should
Exercise Caution headline into the late eve for SW to SSW winds
near 20 kt and seas up to 3 to 5 ft.

A Bermuda ridge will begin to build across the waters and this
will keep a front stalled N of the waters through the period. A
seabreeze circulation, enhanced by strong heating, will tighten
the pressure gradient and this will bring sustained wind speeds to
20 kt late this afternoon and eve. These winds will begin to relax
overnight as the seabreeze circulation breaks down. Both wind
speed and perhaps direction will be disrupted by storm outflow
overnight and we do not expect a strong nocturnal jet to develop.
The prevailing wind direction will continue from the SW, except
across the near shore waters where backed SSW winds due to
seabreeze influences will veer to SW late this eve. Seas will be 4
to 5 ft, then subsiding to 3 to 4 ft overnight.

The coverage of thunderstorms should be greatest across the
waters tonight. Thunderstorms will have the potential for
strong gusty winds, torrential downpours which will result in
greatly reduced visibility and frequent cloud to sea lightning.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Winds will be southwesterly through the
short term as high pressure maintains its hold over the western
Atlantic. A cold front will meander across central and northern
North Carolina. The seabreeze circulation and nocturnal jetting
will keeps wind speeds elevated with the strongest winds expected
from late afternoon and eve and into the overnight hours. It is
during these times that we will be on the thresholds of Small
Craft Should Exercise Caution or marginal Small Craft Advisory
criteria. As it looks now, the strongest winds are expected Tue
afternoon into Tue night. Wind speeds will be up to 20 to 25 kt at
their strongest, otherwise 15 to 20 kt. Seas will be up to 4 to 5
ft, but some 6 ft seas are possible, especially later Tue/Tue
night across the outer waters.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Sunday...Inland troughing and high pressure far off
the FL/GA coast will result in southwesterly flow across the
coastal waters off southeast NC and northeast SC. Speeds will
likely be in the 10 to 15 knot range peaking toward the higher end
each afternoon and evening as a result of the resultant sea breeze
circulation. The southwesterly fetch will lead to 3 to 4 ft seas,
to around 2 to 3 ft inshore of the east facing beaches.

&&

.TIDES/COASTAL FLOODING...
As of 300 PM Sunday...Minor coastal flooding is expected across
portions of the lower Cape Fear River this eve. The downtown
Wilmington tide gauge is expected to reach around 6.0 ft MLLW at
10 pm. A Coastal Flood Advisory has been issued for this event.
The new moon will occur on Monday. Minor coastal flooding is
expected to occur with the nighttime high tide into mid week.

At the beaches, tidal departures do not look quite large enough to
warrant Coastal Flood Advisories. However, water is expected to
come up well onto the beaches during the eve high tide through
Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 6 PM EDT this evening for SCZ017-023-024-
     032-033-039-053>056.
     Heat Advisory from noon to 7 PM EDT Monday for SCZ017-023-024-
     032-033-039-053>056.
NC...Heat Advisory from noon to 7 PM EDT Monday for NCZ087-096-099-
     105>110.
     Coastal Flood Advisory from 8 PM this evening to midnight EDT
     tonight for NCZ107.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...RJD
LONG TERM...SRP
AVIATION...DCH
TIDES/COASTAL FLOODING...RJD
Hazardous weather outlook, Jul 3, 2:40 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SUN JUL 3 2016

SCZ017-023-024-032-033-039-053-055-041945-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
340 PM EDT SUN JUL 3 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-041945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-
340 PM EDT SUN JUL 3 2016

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE UP TO 102 TO 104 DEGREES THIS AFTERNOON.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-041945-
COASTAL PENDER-COASTAL NEW HANOVER-
340 PM EDT SUN JUL 3 2016

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE UP TO 102 TO 104 DEGREES THIS AFTERNOON.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

THE EVENING HIGH TIDE WILL BE ELEVATED...BUT IS EXPECTED TO REMAIN
BELOW MINOR COASTAL FLOOD THRESHOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE EVENING HIGH TIDE WILL BE ELEVATED AGAIN MONDAY NIGHT.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ056-041945-
COASTAL GEORGETOWN-
340 PM EDT SUN JUL 3 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

THE EVENING HIGH TIDE WILL BE ELEVATED...BUT IS EXPECTED TO REMAIN
BELOW MINOR COASTAL FLOOD THRESHOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE EVENING HIGH TIDE WILL BE ELEVATED AGAIN MONDAY NIGHT.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-041945-
COASTAL HORRY-
340 PM EDT SUN JUL 3 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

THE EVENING HIGH TIDE WILL BE ELEVATED...BUT IS EXPECTED TO REMAIN
BELOW MINOR COASTAL FLOOD THRESHOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE EVENING HIGH TIDE WILL BE ELEVATED AGAIN MONDAY NIGHT.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-041945-
COASTAL BRUNSWICK-
340 PM EDT SUN JUL 3 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

HEAT INDEX VALUES WILL BE UP TO 102 TO 104 DEGREES THIS AFTERNOON.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

THE EVENING HIGH TIDE WILL BE ELEVATED...BUT IS EXPECTED TO REMAIN
BELOW MINOR COASTAL FLOOD THRESHOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE EVENING HIGH TIDE WILL BE ELEVATED AGAIN MONDAY NIGHT.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-041945-
INLAND NEW HANOVER-
340 PM EDT SUN JUL 3 2016

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

HEAT INDEX VALUES WILL BE UP TO 102 TO 104 DEGREES THIS AFTERNOON.

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

MINOR COASTAL FLOODING ALONG PORTIONS OF THE LOWER CAPE FEAR RIVER
IS LIKELY DURING THE NIGHTTIME HIGH TIDE EARLY NEXT WEEK.

HEAT ADVISORIES MAY BE REQUIRED FOR SEVERAL DAYS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-041945-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
340 PM EDT SUN JUL 3 2016

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT SHOULD EXERCISE CAUTION.

STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE WATERS. THESE STORMS
WILL CONTAIN STRONG GUSTY WINDS...TORRENTIAL RAIN AND FREQUENT
LIGHTNING. THE BEST COVERAGE OF STORMS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 3, 12:58 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT SUN JUL 3 2016

SCZ017-031845-
MARLBORO SC-
158 PM EDT SUN JUL 3 2016

...SPECIAL WEATHER STATEMENT FOR NORTHERN MARLBORO COUNTY UNTIL 245
PM EDT...

AT 157 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WALLACE...OR 8 MILES NORTH OF CHERAW...MOVING EAST
RIGHT ALONG THE NORTHERN BORDER OF MARLBORO COUNTY AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...WALLACE...CHAVISTOWN AND TATUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3481 7968 3462 7945 3454 7950 3464 7980
      3466 7982 3466 7983 3469 7987 3474 7989
      3477 7993 3480 7993
TIME...MOT...LOC 1757Z 288DEG 16KT 3482 7985

RGZ
Special weather statement, Jul 3, 1:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT SUN JUL 3 2016

SCZ017-031945-
MARLBORO SC-
256 PM EDT SUN JUL 3 2016

...SPECIAL WEATHER STATEMENT FOR MARLBORO COUNTY UNTIL 345 PM EDT...

AT 255 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR CHAVISTOWN...OR 7 MILES SOUTHEAST OF
CHERAW...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...CHAVISTOWN...DUNBAR...BROWNSVILLE...
WALLACE...BLENHEIM AND TATUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3481 7968 3462 7945 3434 7961 3444 7975
      3447 7975 3447 7973 3449 7972 3450 7973
      3450 7975 3452 7976 3450 7977 3449 7981
      3451 7983 3460 7981 3461 7978 3465 7980
      3469 7987 3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 1855Z 288DEG 19KT 3461 7982

RGZ
Special weather statement, Jul 3, 1:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EDT SUN JUL 3 2016

NCZ087-031945-
ROBESON NC-
258 PM EDT SUN JUL 3 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 345 PM
EDT...

AT 257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAKULLA...OR NEAR RED SPRINGS...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUMBERTON...RED SPRINGS...PEMBROKE...MAXTON...ST. PAULS...SMITHS...
HOWELLSVILLE...TOLARSVILLE...BUIE...ROBESON COMMUNITY COLLEGE...
SHANNON...WAKULLA...PROSPECT...BARKER TEN MILE...RAEMON...
RENNERT AND SOUTHEASTERN REGIONAL MEDICAL CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 NEAR MILE MARKER 191...BETWEEN MILE MARKERS 202 AND
201...AND BETWEEN MILE MARKERS 192 AND 200.
 INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 16 AND 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7891 3474 7886 3468 7880 3460 7883
      3464 7944 3467 7943 3477 7933 3482 7936
      3484 7935 3483 7919 3485 7917
TIME...MOT...LOC 1857Z 276DEG 25KT 3477 7927

RGZ
Special weather statement, Jul 3, 2:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT SUN JUL 3 2016

SCZ023-032-032000-
FLORENCE SC-DARLINGTON SC-
313 PM EDT SUN JUL 3 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE AND SOUTH
CENTRAL DARLINGTON COUNTIES UNTIL 400 PM EDT...

AT 311 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAMAR...OR 8 MILES SOUTHEAST OF BISHOPVILLE...MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DARLINGTON...TIMMONSVILLE...LAMAR...DARLINGTON RACEWAY...SARDIS...
CARTERSVILLE AND OATS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 126 AND 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 146 AND 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3420 8011 3423 8011 3426 8013 3433 7984
      3397 7985 3398 7991 3399 7989 3401 7991
      3404 7999 3408 8003 3409 8008 3413 8013
      3416 8016
TIME...MOT...LOC 1911Z 270DEG 19KT 3415 8014

RGZ
Special weather statement, Jul 3, 2:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT SUN JUL 3 2016

SCZ017-023-032015-
MARLBORO SC-DARLINGTON SC-
330 PM EDT SUN JUL 3 2016

...SPECIAL WEATHER STATEMENT FOR MARLBORO AND DARLINGTON COUNTIES
UNTIL 415 PM EDT...

AT 330 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVESVILLE...OR 11 MILES NORTHEAST OF HARTSVILLE...MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...HARTSVILLE...DARLINGTON...MCCOLL...CLIO...
BROWNSVILLE...DOVESVILLE...WALLACE...NORTH HARTSVILLE...MONT CLARE...
DARLINGTON RACEWAY...CHAVISTOWN...FLOYD...LYDIA...DUNBAR...CLYDE...
AUBURN...KELLYTOWN...MECHANICSVILLE AND SOCIETY HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3449 8005 3450 7998 3449 7996 3449 7989
      3452 7986 3453 7983 3461 7981 3461 7978
      3465 7980 3468 7986 3474 7989 3469 7953
      3462 7945 3431 7963 3426 8013 3433 8018
      3437 8018 3434 8021 3433 8024 3437 8029
TIME...MOT...LOC 1930Z 281DEG 16KT 3449 7996

RGZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Horry

When
July 3, 2:40 PM EST
Where
Coastal Horry forecast zone
Reported by
Lifeguard
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

There were 15 rip related rescues at Myrtle Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644234.